New York, 2013

Hail and Damaging Winds in New York, August 8, 2013

August 8, 2013 · NWS BGM · 6 events in 3 counties and zones

An upper level disturbance moved along a stationary front located across western New York and resulted in several severe thunderstorms across central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An upper level disturbance moved along a stationary front located across western New York and resulted in several severe thunderstorms across central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 8, 9:25 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Aug 8, 9:25 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1025 AM EDT THU AUG 8 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL EVENTUALLY MOVE PAST THE REGION ON
FRIDAY NIGHT. IN THE MEANTIME...CHANCES FOR PERIODIC SHOWERS AND
A THUNDERSTORM OR TWO WILL CONTINUE FOR TODAY AND FRIDAY. A DRIER
WEEKEND IS IN STORE WITH TEMPERATURES REMAINING ON THE COOLER SIDE
OF NORMAL FOR AUGUST.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1025 AM UPDATE...
AREA OF SHOWERS AND SOME THUNDER CONTINUES TO DIMINISH. WHILE MOST
OF THE AREA WILL REMAIN DRY THROUGH EARLY AFTERNOON...SHOWERS WILL
STILL BE POSSIBLE OVER THE NORTHERN TIER OF PA AND OTSEGO/DELAWARE
COUNTIES AS THESE CONTINUE TO DIMINISH. MEANWHILE AN AREA OF
CLEARING OVER THE FINGER LAKES AND CNY MAY BE ENOUGH WITH A COLD
FRONT OVER LAKE ERIE TO PROVIDE ANOTHER CHANCE THIS AFTERNOON.
BLENDED WITH THE PREVIOUS FORECAST OF HIGH CHANCE TO LOW LIKELY
LATER TODAY...BUT I DID TRY TO SHOW A NICE GAP OF MAINLY DRY
WEATHER BETWEEN NOW AND THEN. THE PREVIOUS AFD IS BELOW...

730 AM UPDATE... QUICK UPDATE TO ACCOUNT FOR LINE OF
STORMS MVG ACRS THE AREA EARLY THIS MRNG. HV TRIED TO TRACK
CATEGORICAL POPS THRU THE REGION THRU NOON TDA. TSTMS WL TAKE
AWHILE TO REACH THE I-81 CORRIDOR IN NEPA AND MAY FALL APART BFR
THEY DO AS THEY WL BE MVG INTO INCREASINGLY STABLE AIRMASS. MLCAPE
IS 500+ JOULES WHERE THEY ARE LOCATED NOW AND FURTHER TO THE EAST
IT DIMINISHES TO NR 250 J/KG PER SPC MESOANALYSIS PAGE. HWVR THINK
THAT A GOOD CHUNK OF THE AREA BTWN I-86/I-88 AND I-80 WILL SEE
SOME FORM OF PCPN THIS MORNING AND HV BUMPED POPS TO LKLY-
CATEGORICAL TO ACCNT FOR THIS. ONCE THIS LINE OF STORMS ROLLS THRU
THINK THAT MANY PLACES WL STABILIZE FOR THE REMAINDER OF THE DAY
WITH LITTLE ELSE EXPECTED. BUT THAT WL BE LOOKED AT IN FURTHER
DETAIL FOR THE NEXT UPDATE.

PREV DISCO BLO...

TODAY WILL BE A CRAZY...CONVOLUTED AND LOW CONFIDENCE FORECAST
GIVEN THE NATURE OF ZONAL FLOW PATTERNS IN THE SUMMER MONTHS. THE
FIRST ORDER OF BUSINESS WITH THIS MORNING'S UPDATE IS TO TRACK
AND TIME THE CONVECTION MOVING THROUGH WESTERN NEW YORK AND IT'S
IMPACT HERE IN CENTRAL DURING THE EARLY HOURS. CONVECTION LOOKS TO
BE MAINLY DRIVEN NOW BY COLD POOL INTERACTION WITHIN A BROAD
UNSTABLE ENVIRONMENT...AS WV LOOP SHOWS INITIATING SHORT WAVE IS
RUNNING OUT AHEAD OF THE CONVECTION ACROSS LOWER ONTARIO. LINEAR
TRACKING TAKES THE RAIN AND EMBEDDED TSRA ACROSS MAINLY THE FINGER
LAKES REGION AND NORTHERN PORTIONS OF THE SOUTHERN TIER DURING THE
EARLY DAYLIGHT HOURS AND HAVE ACCOUNTED FOR THIS WITH ABOUT 4-6
HOURS OF CATEGORICAL-LIKELY POPS OVER NORTHERN COUNTIES WITH SOME
SLACK ON THE SOUTHERN END OF THE POP FIELD FOR NEW DEVELOPMENT.
THINK THERE WILL ALSO CONTINUE TO BE WEAKENING OF THIS FEATURE AS
THE MORNING WEARS ON.

THEN...ATTENTION TURNS TO SLOWLY APPROACHING FRONTAL BOUNDARY FOR
LATER THIS AFTERNOON. AFTER SCOURING MANY MODEL SOLUTIONS...AND
PICKING THROUGH THE NOISE OF CONVECTIVE FEEDBACK...WE ARE HARD
PRESSED TO FIND MUCH IN THE WAY OF FORCING FOR NEW CONVECTION THIS
AFTERNOON ASIDE FROM MINOR HEIGHT AND PRESSURE FALLS ASSOCIATED
WITH THE FRONTAL BOUNDARY...FORMING IN TANDEM WITH DECREASING
DIURNAL STABILITY. THE MESOSCALE MODELS LIKE THE HRRR AND WRF-ARW
CONVECT MAINLY ALONG THE FRONTAL BOUNDARY MOVING INTO WRN NY THIS
AFTERNOON WITH SPOTTY ACTIVITY IN OUR AREA. WE THEREFORE FEEL MUCH
OF THE DAY WILL FEATURE...AT BEST... SCATTERED NEW CONVECTIVE
DEVELOPMENT ONCE THIS LINGERING RAIN FEATURE MAKES ITS WAY THROUGH
OR DISSIPATES IN THE PROCESS. HAVE THUS SCALED BACK ON ANY LIKELY
POPS WE HAD GOING THIS AFTERNOON.

OTHER PARAMETERS ARE FAIRLY ROUTINE. TEMPERATURES AS A BLEND OF
PREV FORECAST/00Z MOS AND 2M MODEL TEMPS AND LOOK TO BE MAINLY IN
THE UPPER 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THE FORECAST GETS NO EASIER TONIGHT WITH FRONT ONLY SAGGING INTO
THE REGION. 00Z NAM AND GFS ARE SIMILAR IN FRONTAL PLACEMENT AND
UPPER AIR MASS FIELDS...BUT THE RESULTANT QPF FIELDS ARE VERY
DIFFERENT TONIGHT AND FRIDAY AND SEEM OVERDONE WITH RESPECT TO
VERY SUBTLE FORCING MECHANISMS. AGAIN...WEEDING THROUGH THE
CONVECTIVE FEEDBACK PROBLEMS AS BOTH MODELS TRY TO LIFT SOUTHERN
PLAINS CONVECTIVE VORTS THROUGH OUR REGION OVERNIGHT...WE ARE
AGAIN HARD PRESSED TO FIND SIGNIFICANT SYNOPTIC SUPPORT FOR AS
MUCH RAIN AS THESE MODELS ARE CRANKING OUT ON US. THAT SAID...THE
SFC FRONT WILL BE MOVING INTO THE REGION AND THERE IS A
POSSIBILITY THAT SOME MINOR UPPER LEVEL FEATURE COULD RUN FAST
THROUGH THE REGION. BOTH MODELS ALSO HINT AT AN INCRG SOUTHERLY
LOW LEVEL JET IMPINGING ON THE FRONTAL ZONE AND OUR HIGHER TERRAIN
AREAS IN NEPA/SENY LATE TONIGHT. WITHOUT MAKING TOO DRAMATIC A
SWING IN THE FORECAST...HAVE LOWERED SOME OF THE PREVIOUS FORECAST
POPS FOR TONIGHT AND FRIDAY...BUT HAVE MAINTAINED THE LIKELY
TERMINOLOGY AS THERE JUST DOESN'T SEEM TO BE MUCH THERE TO WARRANT
WIDESPREAD AREAS OF SHOWERS/TSRA. ALSO SHIFTED THE AXIS OF HIGHER
POPS A BIT WESTWARD TO LINE UP BETTER WITH THE FRONTAL MOVEMENT.
THE FOCUS ON THE SOUTHEAST ZONES JUST SEEMS UNREALISTIC AND THE
GFS SEEMED TO HAVE TRENDED A BIT WEST THIS RUN WITH NAM MORE IN
OUR EASTERN ZONES.

THE TRENDS THEN SUPPORT THE FRONT TO MOVE EAST OF THE REGION
FRIDAY NIGHT WITH DECREASING PRECIP PROBABILITY FROM WEST TO EAST
THROUGH THE DAY FRIDAY AND EVENTUALLY A DRY OVERNIGHT INTO SATURDAY.
HIGH PRESSURE AND COOL NORTHWESTERLY FLOW OVERSPREADS THE REGION
THIS WEEKEND. BEST CHANCE FOR SUNSHINE LOOKS TO BE SUNDAY AS COLD
ADVECTION CLOUDS ON THE FIRST DAY (SATURDAY) BEHIND A COLD FROPA
HERE SPELLS STRATOCU FIELDS GALORE AND PARTLY TO MOSTLY CLOUDY
CONDITIONS.

FOLLOWED MOS AND 2M MODEL BLENDED TEMPS ALONG WITH PREVIOUS
FORECAST WHICH HELPED TO COOL THINGS SLIGHTLY ON FRIDAY AND
SATURDAY FROM PREV FORECAST. THE TREND ON SATURDAY WILL CERTAINLY
FIT THE CLOUD IDEA.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
4 AM UPDATE...
VERY FEW CHANGES MADE TO INHERITED GRIDS AS GOOD AGREEMENT BETWEEN
THE GFS AND ECMWF SUPPORTS BETTER THAN AVERAGE CONFIDENCE THROUGH
THE PERIOD. UPPER PATTERN THROUGH THE TIME FRAME WILL BE DOMINATED
BY BROAD CYCLONIC FLOW ALOFT AS A BLOCKY MID-LATITUDE PATTERN
PERSISTS THANKS TO STRONG HIGH PRESSURE ACROSS THE NORTHERN ATLANTIC
AND CANADIAN PRAIRIE PROVINCES. BOTH THE GFS AND ECMWF AGREE THAT A
SECOND UPPER LOW WILL SWING SOUTH FROM HUDSON BAY BY LATE MON/EARLY
TUESDAY WHICH WILL SEND A COLD FRONT EAST ACROSS OUR REGION AS LOW
PRESSURE TRACKS JUST OFF TO OUR NORTH. THUS EXPECT RENEWED SHWR AND
THUNDERSTORM CHANCES BY TUESDAY BEFORE DRY WX RETURNS TO CONCLUDE
THE PERIOD. BELOW NORMAL TEMPS EXPECTED WITH NO HINTS OF ANY MAJOR
WARMING SEEN FOR THE FORESEEABLE FUTURE.

200 PM UPDATE...
AREA REMAINS UNDER A BROAD LONG WAVE UPPER LEVEL TROUGH THROUGH
THE PERIOD AND SLIGHTLY COOLER THAN NORMAL TEMPERATURES WITH HIGHS
IN LOWER TO MIDDLE 70S AND NIGHTTIME LOWS IN THE 50S.

A FRONT THAT MOVED THROUGH THE AREA EARLY SATURDAY IS FORECAST TO
STALL IN A EAST-WEST MANNER ACROSS VIRGINA SATURDAY NIGHT INTO
SUNDAY. FROM THIS POINT MODELS HAVE DIFFERENCES OF TIMING AND
POSITIONING OF WAVES MOVING EASTWARD ALONG THIS FRONT THROUGH
MIDWEEK CAUSING SOME UNCERTAINTY IN THE FORECAST.

FORECASTED CLOUDS TO SPREAD NORTH WITH A WAVE ON SUNDAY BUT JUST
PLACED A SLIGHT CHANCE THUNDERSTORMS IN THE POCONOS FOR SUNDAY
AFTERNOON. HIGH PRESSURE BUILDS ACROSS SUNDAY NIGHT BEHIND THIS
WAVE. A SHORT-WAVE MOVING AROUND THE UPR LEVEL LOW TO OUR NORTH
MAY BRING A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS IN THE
AFTERNOON MONDAY.

UNCERTAINTY INCREASES TUESDAY AS GFS LINKS A SHORT-WAVE MOVING
AROUND THE UPR LOW TO THE NORTH WITH A SURFACE LOW AND WAVE MOVING
NORTHEAST ALONG THAT FRONTAL ZONE AND SPREADS CLOUDS AND
PRECIPITATION NORTHEAST ACROSS THE AREA TUESDAY. ON THE OTHER HAND
THE ECMWF DOES NOT LINK A WAVE UP FROM THE SOUTH WITH JUST AN
ISOLATED CHANCE. PUT A 30 POP IN TUESDAY AFTERNOON. SURFACE HIGH
PRESSURE BUILDS IN FOR WEDNESDAY WITH A SHORTWAVE RIDGE ALOFT.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
AN AREA OF SHWRS AND EMBEDDED THUNDER WILL CONTINUE MOVING EAST
THROUGH THE REGION THIS MORNING. BASED ON LATEST RADAR
TRENDS...MOST CONCENTRATED ACTIVITY WILL PREVAIL FROM THE CENTRAL
FINGER LAKES SOUTH THROUGH THE TWIN TIERS WHERE TEMPORARY MVFR AND
POTENTIALLY SOME SHORT DURATION IFR WILL BE POSSIBLE. ELSEWHERE
AT SYR AND RME...CURRENT ACTIVITY WILL LIKELY POSE LITTLE IF ANY
RESTRICTIONS AS HEAVIEST RAINS REMAIN SOUTH. A LITTLE MORE
UNCERTAIN DOWN AT AVP AS A FAIR AMOUNT OF LAND STILL NEEDS TO BE
COVERED BEFORE REACHING THE TERMINAL. FOR NOW...HAVE INSERTED A
TEMPO GROUP STARTING AT 14Z FOR POSSIBLE MVFR RESTRICTIONS.

AFTER THIS PASSES...FCST BECOMES MUCH MORE CONVOLUTED AS MODELS
CONTINUE TO SHOW SEVERAL CLUSTERS OF SHWRS/STORMS DEVELOPING AFTER
THE 18Z TIME FRAME. FOR NOW...HAVE DECIDED TO OFFER A TEMPO TSRA
MENTION EVERYWHERE BETWEEN 18-21Z UNDER THE PREMISE THAT DAYSHIFT
CAN UPDATE ONCE TRENDS BEHIND THIS MORNING/S DEPARTING WAVE BECOME
A LITTLE MORE CERTAIN. BY TONIGHT...MAIN ACTIVITY TO LIKELY
IMPACT AVP AS ADDITIONAL MOISTURE BEGINS WORKING NORTH ALONG A
COLD FRONT. ELSEWHERE...WIDESPREAD MVFR RESTRICTIONS EXPECTED TO
DEVELOP WITH OCCASIONAL IFR POSSIBLE AT BGM AND ITH AS MOISTURE
BECOMES TRAPPED BELOW DEVELOPING FRONTAL INVERSION.

OUTLOOK...

FRI...VFR BUT MVFR IN SCATTERED SHRA/TSRA MAINLY SOUTH.

SAT THRU MON...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...HEDEN/JAB/PVN
SHORT TERM...JAB
LONG TERM...BMW/CMG
AVIATION...CMG
Hazardous weather outlook, Aug 8, 3:05 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
405 AM EDT THU AUG 8 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-090815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
405 AM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 8, 12:37 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
137 PM EDT THU AUG 8 2013

NYZ062-081830-
SULLIVAN NY-
137 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORM WILL AFFECT NORTHERN SULLIVAN COUNTY...

* AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG GUSTY
  WINDS TO 45 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
  JEFFERSONVILLE...AND MOVING NORTHEAST AT 20 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BRISCOE AT 145 PM EDT...
  WHITE SULPHUR SPRINGS AND SHANDELEE AT 155 PM EDT...
  HAZEL AT 200 PM EDT...
  LIVINGSTON MANOR AND LIBERTY AT 205 PM EDT...
  PARKSVILLE AND PARKSTON AT 210 PM EDT...
  BRADLEY AND LOCH SHELDRAKE AT 215 PM EDT...
  ANDERSON AND ADEN AT 220 PM EDT...
  NEVERSINK AND HASBROUCK AT 225 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4166 7499 4174 7506 4177 7506 4177 7508
      4179 7510 4180 7507 4181 7507 4182 7510
      4184 7511 4199 7474 4182 7449

HEDEN

The radar

The Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 17:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Sullivan

When
August 8, 12:43 PM EST
Where
Sullivan County, Jeffersonville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.780, -74.930

Thunderstorm Wind, Sullivan

When
August 8, 12:55 PM EST
Where
Sullivan County, Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
41.780, -74.930

Two trees were blown down across a road.

Hail, Tompkins

When
August 8, 6:05 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto
Measured
0.75 in hail
Reported by
Public
Coordinates
42.590, -76.370

Thunderstorm Wind, Tompkins

When
August 8, 6:15 PM EST
Where
Tompkins County, 2.06 mi NE of Grotto
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.590, -76.370

Several trees were blown down.

Thunderstorm Wind, Tompkins

When
August 8, 6:15 PM EST
Where
Tompkins County, 1.47 mi SSW of Mc Lean
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.550, -76.290

Tree was blown down with picture posted on office Facebook page.

Thunderstorm Wind, Cortland

When
August 8, 6:30 PM EST
Where
Cortland County, 2.06 mi SW of Virgil
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.500, -76.210

Several trees and wires were blown down along with minor road flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459085, 459086, 459087, 459088, 459089, 459090.